Alert archive / Colorado / High Wind Warnings in 2024
High Wind Warning 12, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind warning at Nov 24, 2024, 1:52 PM MST for Huerfano County, Colorado. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 24, 2024, 1:52 PM MST (20:52 UTC)
- Expired
- Nov 24, 2024, 5:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 1:55 PM MST | NON-TSTM WND GST 74 | 5 N Walsenburg, CO | AWOS station K4V1 4 N Walsenburg. |
| Nov 24, 1:57 PM MST | NON-TSTM WND GST 73 | 9 Nnw Walsenburg, CO | Mesonet station CO030 025s05910rws1rhs - 0.4 Mi N Of B. |
| Nov 24, 1:59 PM MST | NON-TSTM WND GST 74 | 6 S Colorado City, CO | Mesonet station CO029 025s066 Apache City. |
| Nov 24, 2:08 PM MST | NON-TSTM WND GST 75 | 9 Nnw Walsenburg, CO | Mesonet station CO030 025s05910rws1rhs - 0.4 Mi N Of B. |
| Nov 24, 2:35 PM MST | NON-TSTM WND GST 76 | 5 N Walsenburg, CO | AWOS station K4V1 4 N Walsenburg. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3743 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960 WWUS75 KPUB 242052 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 152 PM MST Sun Nov 24 2024 COZ087-250000- /O.NEW.KPUB.HW.W.0012.241124T2052Z-241125T0000Z/ Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Including Walsenburg 152 PM MST Sun Nov 24 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Walsenburg Vicinity and the Upper Huerfano River Basin Below 7500 Feet. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Damaging winds can blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Visit us at http://www.weather.gov/pub MG
1 follow-up statement
789 WWUS75 KPUB 242352 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 452 PM MST Sun Nov 24 2024 COZ087-250100- /O.EXP.KPUB.HW.W.0012.000000T0000Z-241125T0000Z/ Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Including Walsenburg 452 PM MST Sun Nov 24 2024 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds will continue to slowly diminish across the area this evening. $$ Visit us at http://www.weather.gov/pub EP
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Nov 24, 10:24 AM MST, 3 hours 28 minutes earlier. Its key messages:
- Winds increase today. The strongest winds will be over the southeast mountains and adjacent plains into the afternoon.
- Light snow returns to the Continental Divide today and tonight.
- Snow will continue over the higher terrain, mainly the Continental Divide, on Monday.
- Some showers will be possible for portions of the plains on Monday and late Tuesday, then with increasing chances going into Wednesday.
- More significant snow will begin over the mountains by late Tuesday through Wednesday.
- Cooling trend throughout week; cold day for "Turkey Day"...although drying out with below average temperatures in place through Saturday.
Area forecast discussion, Nov 24, 10:24 AM MST, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1024 AM MST Sun Nov 24 2024 .KEY MESSAGES... - Winds increase today. The strongest winds will be over the southeast mountains and adjacent plains into the afternoon. - Light snow returns to the Continental Divide today and tonight. - Snow will continue over the higher terrain, mainly the Continental Divide, on Monday. - Some showers will be possible for portions of the plains on Monday and late Tuesday, then with increasing chances going into Wednesday. - More significant snow will begin over the mountains by late Tuesday through Wednesday. - Cooling trend throughout week; cold day for "Turkey Day"...although drying out with below average temperatures in place through Saturday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 302 AM MST Sun Nov 24 2024 Currently...Brisk west to southwest flow aloft was in place across the region, with a band of mid and high level cloudiness associated with an upper shortwave pushing into the western half of CO. Gusts of 30-40 mph were being reported at high elevation sites, and up to 20 mph at some of the lower elevations. Temps as of 2 AM are all over the board due to the winds, with teens and 20s for the San Luis Valley, and 30s up to around 50F for most other locations. Where winds are blowing, the lower levels are staying mixed and much more mild. Today...Strong west to southwest flow aloft will continue across the Four Corners region through the short term, and will help produce one more warm day for much of the forecast area. However, what at first looks like a longwave trough covering much of the western US is actually comprised of two separate low pressure systems - one off the Pacific NW coast, and another tracking eastward across Canada just north of MT. A shortwave rotating around the Canadian low will provide the dynamics to tap into available moisture and bring snow back to the Continental Divide starting this morning. 2 to 4 inches of new snow will be possible across the central mts today, with just a dusting across the southwest mts. Plan on highs in the 40s for the San Luis Valley, mid 40s to mid 50s for the Upper Arkansas River Valley, and mid 50s to upper 60s for the plains. Tonight...The Canadian low will continue pushing east slowly, and snowfall will continue for the Continental Divide through the evening. New snow amounts tonight will range from 1 to 3 inches for the central mts, and around an inch for the southwest mts. This northern low will also force a cold front south into eastern CO, and current timing has this front crossing the Palmer Divide tonight between 7 and 9 PM. Look for winds to shift to a north to northeast direction and get gusty at times as colder air surges southward. There is also an isolated chance for some very light snow across Teller County and northern El Paso County tonight after frontal passage, but snow amounts currently look to be less than an inch. Look for overnight low temps in the teens to lower 20s for the high valleys, and 20s to around 30F for the plains. Moore && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 302 AM MST Sun Nov 24 2024 Monday... As the flattened longwave trough continues to move over the area with westerly flow continuing in the mid to upper levels, occasional snow over the higher terrain will also persist throughout most of the day on Monday, especially over the ContDvd, although it will begin to taper off by later in the evening with a break in the precipitation Monday night through earl Tuesday morning. Some of these showers could spill over into the adjacent valleys and plains. Temperatures will be notably cooler due to the passage of an associated frontal boundary during the late evening on Sunday from the first major shortwave trough propagating over the region. Along this boundary, there will be some very light showers over the Pikes Peak Region, and Palmer Divide, which may be too night to make it to the surface and should not be an issue. Winds could also become a little gusty out of the northeast over the plains behind the front during the early morning hours but will diminish throughout the day. Highs are expected to only get up into the 40s for the plains and lower valleys, and generally in the 20s and 30s for high country. Tuesday through Wednesday... There will be somewhat of a break in the precipitation during the earliest of hours on Tuesday with weak ridging moving overhead in wake of the next major shortwave trough upstream. This trough will be moving in over the region by later in the day and allowing for snow to return to the mountains beginning by later in the morning (mainly ContDvd), which will increase in intensity going into the overnight hours and on into Wednesday. There will be a deepening of the trough on Wednesday and will take on a sharply positive tilt, which will allow for a reinforcement of colder air behind the associated low pressure system and also increase the probability of precipitation over the plains. With downsloping winds increasing out of the southwest, the lower elevations will warm up quite nicely on Tuesday, and there could be a few locations getting up into the low 60s for the southeastern plains. The most challenging aspect of this system will be the snow level, which looks to hover right around 6,000 to 8,000 feet for a majority of the day and could allow for just a rain/snow mix for much of the plains (including the Springs). There could still be some better snow accumulations for the Palmer Divide, and snow levels will continue to drop and change precip over to snow for the rest of the plains by later in the evening. Even after such time, snowfall amounts do not appear to be of much significance, maybe just a couple of inches in the Springs, and lesser amounts for Pueblo. Where the models could under-perform would be the Wet Mountains, which may end up receiving more than what is currently in the projected snowfall amounts for that area, based off of good lower level northeasterly upslope flow. There is still time to fine tune the details of this system as deterministic model guidance is continuing to resolve this feature better, and as we get closer to this period in the forecast. As it stands, it appears that the highest snowfall amounts of up to 3 feet possible throughout the entire event (Monday through Thursday morning) will still be within the Sawatch Range and eastern San Juan Mountains. Thursday through Saturday... Deterministic models have tightened up in agreement with the progression of the major shortwave, which will be exiting fairly quickly and only leaving some lingering snow showers over portions of the higher terrain with clearing skies elsewhere. There will be a brisk and chilly northerly wind for your Thanksgiving day, and highs will likely not make it out of the 30s for the plains. As the longwave trough continues to advance eastward and deepens over the eastern CONUS, mid to upper level northwesterly flow will persist over the region and keep temperatures below average through Saturday. Mostly clear skies and dry conditions also look to remain in place throughout this period in the forecast. -Stewey && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1024 AM MST Sun Nov 24 2024 KALS: VFR expected through 24 hours. West winds will gust 25-30 knots through this evening, with cloud cover increasing throughout the period. Cloud ceilings may approach high-end MVFR at times. KCOS and KPUB: Gusty west winds will turn north between 00-02Z as a cold front makes its way over the plains. Gusts throughout the day will be 25-30 knots, both before and along the cold front. Once the front passes by, low clouds will increase, dropping cigs into MVFR through the end of the period. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MOORE LONG TERM...STEWARD AVIATION...GARBEROGLIO
Hazardous weather outlook, Nov 24, 4:21 AM MST, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 421 AM MST Sun Nov 24 2024 COZ058>089-093>099-251130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 421 AM MST Sun Nov 24 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Light snow returns to the Continental Divide today and tonight, with the focus area across the central mountains. 4 to 6 inches of new snow will be possible across the central mountains through tonight, while the peaks of the southwest mountains may see a total of 1 to 2 inches of new snow. A cold front will push south across the eastern plains tonight, and as clouds lower with frontal passage there is a low chance of some light snow showers across Teller County and northern El Paso County between 7 PM and midnight. Any snow accumulations are expected to be very light, generally less than an inch and mainly on grassy surfaces. .DAYS TWO THROUGH SEVEN...Monday through Saturday On Monday, during the early morning hours, there could be a few snow showers over the Sawatch Range, Pikes Peak Region, and Palmer Divide. There will be a temporary break in precipitation for the most part by later on Monday and through early Tuesday morning, then snow will be moving back in and increasing in intensity over the Continental Divide by Tuesday night through Wednesday. Probability of precipitation for the plains will be increasing on Wednesday by later in the evening as precipitation begins to change over to all snow on the plains along portions of the I-35 corridor. There could also be some slushy accumulations for the Palmer Divide area earlier in the day as snow levels drop to around 6000 to 7000 ft. Snow will also continue over the mountains through Thursday morning. Highest anticipated snowfall amounts throughout the entire duration (Sunday through Thursday) are expected to be over the central and southwestern mountains, where there could be some locations receiving up to near 3 feet of accumulated snow, or possibly more, within portions of the Sawatch Range and eastern San Juan Mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 27/STEWARD
In the hours before
Special weather statement, Nov 24, 1:19 PM MST, 33 minutes before
Special Weather Statement National Weather Service Pueblo Co 119 PM MST Sun Nov 24 2024 COZ087-250000- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- INCLUDING Walsenburg 119 PM MST Sun Nov 24 2024 Gusty winds coming through the mountains will result in intermittent wind gusts upwards of 55-60 mph. Crosswinds could result in hazardous travel over north-south oriented roads.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 2:10 PM MST | Winter Storm Watch | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 12 hr |
Nearby
High Wind Warnings in Colorado, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.